Alert archive / Tennessee / Tornado Warnings in 2023
Tornado Warning 41, NWS Nashville, TN
NWS Nashville, TN issued this tornado warning at Dec 9, 2023, 7:18 PM CST for Bedford County, Rutherford County, Tennessee. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 9, 2023, 7:18 PM CST (01:18 UTC)
- Expired
- Dec 9, 2023, 7:45 PM CST
- In force
- 27 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Bedford County, TN, Rutherford County, TN
The radar
The Nashville radar (KOHX), 58 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 9, 11:35 AM CST | Tornado Watch | SPC | 9 hr |
| Dec 9, 3:20 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.3 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 821 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 911 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.7
The text
As transmitted.
867
WFUS54 KOHX 100118
TOROHX
TNC003-149-100145-
/O.NEW.KOHX.TO.W.0041.231210T0118Z-231210T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Nashville TN
718 PM CST Sat Dec 9 2023
The National Weather Service in Nashville has issued a
* Tornado Warning for...
Southern Rutherford County in Middle Tennessee...
North central Bedford County in Middle Tennessee...
* Until 745 PM CST.
* At 718 PM CST, a severe thunderstorm capable of producing a
tornado was located 11 miles southwest of Murfreesboro, or
near Rover, moving northeast at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Murfreesboro around 725 PM CST.
Other locations impacted by this tornadic thunderstorm include
Christiana, Milton, Fosterville, and Rockvale.
This includes Interstate 24 between mile markers 79 and 92.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3559 8654 3575 8663 3596 8617 3591 8615
3587 8618 3581 8618 3571 8622 3569 8625
TIME...MOT...LOC 0118Z 245DEG 37KT 3571 8650
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Baggett2 follow-up statements
828
WWUS54 KOHX 100130
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
730 PM CST Sat Dec 9 2023
TNC003-100139-
/O.CAN.KOHX.TO.W.0041.000000T0000Z-231210T0145Z/
Bedford TN-
730 PM CST Sat Dec 9 2023
...THE TORNADO WARNING FOR NORTH CENTRAL BEDFORD COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled,
however, a tornado warning continues for Rutherford County.
A Tornado Watch remains in effect until 900 PM CST for Middle
Tennessee. A Tornado Watch also remains in effect until 1100 PM CST
for Middle Tennessee.
LAT...LON 3565 8642 3565 8644 3578 8651 3596 8617
3591 8615 3587 8618 3581 8618 3571 8622
3569 8625 3566 8634 3566 8635 3565 8636
3564 8641
TIME...MOT...LOC 0129Z 245DEG 37KT 3576 8637
$$
TNC149-100145-
/O.CON.KOHX.TO.W.0041.000000T0000Z-231210T0145Z/
Rutherford TN-
730 PM CST Sat Dec 9 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CST FOR
SOUTHEASTERN RUTHERFORD COUNTY...
At 729 PM CST, a severe thunderstorm capable of producing a tornado
was located near Murfreesboro, moving northeast at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Murfreesboro around 735 PM CST.
Other locations impacted by this tornadic thunderstorm include
Milton, Fosterville, and Christiana.
This includes Interstate 24 between mile markers 80 and 92.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3565 8642 3565 8644 3578 8651 3596 8617
3591 8615 3587 8618 3581 8618 3571 8622
3569 8625 3566 8634 3566 8635 3565 8636
3564 8641
TIME...MOT...LOC 0129Z 245DEG 37KT 3576 8637
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Baggett322
WWUS54 KOHX 100142
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
742 PM CST Sat Dec 9 2023
TNC149-100151-
/O.EXP.KOHX.TO.W.0041.000000T0000Z-231210T0145Z/
Rutherford TN-
742 PM CST Sat Dec 9 2023
...THE TORNADO WARNING FOR SOUTHEASTERN RUTHERFORD COUNTY WILL EXPIRE
AT 745 PM CST...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However, gusty
winds are still possible with this thunderstorm.
A Tornado Watch remains in effect until 900 PM CST for Middle
Tennessee. A Tornado Watch also remains in effect until 1100 PM CST
for Middle Tennessee.
LAT...LON 3565 8642 3565 8644 3578 8651 3596 8617
3591 8615 3587 8618 3581 8618 3571 8622
3569 8625 3566 8634 3566 8635 3565 8636
3564 8641
TIME...MOT...LOC 0141Z 245DEG 37KT 3581 8623
$$
BaggettWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Dec 9, 5:19 PM CST, 1 hour 59 minutes earlier.
Area forecast discussion, Dec 9, 5:19 PM CST, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Nashville TN 519 PM CST Sat Dec 9 2023 ...New AVIATION... .SHORT TERM... (This afternoon through Sunday Night) Issued at 102 PM CST Sat Dec 9 2023 The forecast is on track with what will likely be an active afternoon and evening. A 998 mb low is sitting over the Great Lakes with a cold front stretching south through IN into AR. Dew points in our area are up into the low 60s and we will continue to see dew points into the mid 60s advect north ahead of the approaching cold front. Scattered convection continues to become more widespread over west TN along the front. Thunderstorms are starting to push into our NW counties and will continue to push east and should reach the Nashville metro between 4:30-7 PM and the Cumberland Plateau after 6 PM. MLCAPE ahead of the front is 500-1000 j/km on Meso Analysis and 0-6 km shear is greater than 50 knots. This will support organized thunderstorms. Given the high shear wind will be the primary threat with any of the stronger cells. We do see 0-1 km shear 20-35 knots and this would support the potential for a few tornadoes. The tornado threat does cover the entire area but looks slightly more favorable along and west of I-24 where the highest CAPE is expected. Profiles west of I-24 also look to remain a bit more capped which will lower the tornado potential. Small hail is likely with any thunderstorms but severe hail looks to remain on the lower side as there isn't a ton of CAPE in the hail growth zone. Periods of heavy rain will be possible with thunderstorms also. Rain totals across the area through the evening are looking to be 0.50-1.25" in the northwest to 1.25-2.0" in the southwest. The majority of the precip will exit the area by midnight but a few showers may linger overnight in eastern areas. Be sure to monitor the weather today especially if you have outdoor plans and have a plan to seek safe shelter if storms hit. Cold air will be working in behind the front and we will see much cooler temperatures on Sunday with highs only in the 40s. The trough axis will be working through Middle TN during the afternoon but moisture will be lacking and no precip is expected. Overnight lows Sunday night will be chilly falling into the 20s. && .LONG TERM... (Monday through next Saturday) Issued at 102 PM CST Sat Dec 9 2023 Much quieter weather is expected for the rest of the week as zonal flow develops. Temperatures for start of the week will remain cold but will gradually warm throughout the week pushing back to near seasonal norms by the middle of the week. An upper level trough will kick out of the four corners region late week and that will bring the return of rain chances next weekend. && .AVIATION... (00Z TAFS) Issued at 518 PM CST Sat Dec 9 2023 A line of thunderstorms will bring MVFR to LIFR conditions to mid-state terminals over the next several hours. These will continue into the daylight hours on Sunday, but improvement to MVFR is expected by about 15Z/Sun. SRB/CSV might be the exceptions with later improvements on Sunday. Winds will be out of the south early in the period, then shift to the northwest over the next few hours with fropa. Gusts of 25-30 kts possible, but higher gusts possible with direct TS impact. Due to power outages, CKV will be AMD NOT SKED due to power outages in the area. && .PRELIMINARY POINT TEMPS/POPS... Nashville 38 46 28 49 / 100 20 0 0 Clarksville 36 43 26 48 / 50 10 0 0 Crossville 36 44 23 42 / 100 70 0 0 Columbia 38 45 26 49 / 100 30 0 0 Cookeville 37 43 25 43 / 100 60 0 0 Jamestown 36 43 24 41 / 100 60 0 0 Lawrenceburg 38 45 26 48 / 100 40 0 0 Murfreesboro 38 46 25 48 / 100 40 0 0 Waverly 35 44 26 48 / 50 10 0 0 && .OHX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Mueller LONG TERM....Mueller AVIATION.....Unger
In the hours before
Local storm report, Dec 9, 5:19 PM CST, 1 hour 59 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
519 PM CST Sat Dec 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM Tornado 3 WNW Hendersonville 36.30N 86.65W
12/09/2023 Sumner TN Public
Damage reported, tornado debris signature on
radar as well.
&&
RRHLocal storm report, Dec 9, 5:21 PM CST, 1 hour 57 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
521 PM CST Sat Dec 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM Tornado 1 NNE Madison 36.27N 86.71W
12/09/2023 Davidson TN Public
Tornado damage reported. Time estimated on
radar. Debris signature on radar.
&&
RRHLocal storm report, Dec 9, 5:38 PM CST, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
538 PM CST Sat Dec 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM Tornado 1 SE Gallatin 36.36N 86.44W
12/09/2023 Sumner TN Trained Spotter
Reports of damage on southern side of
Gallatin. Time estimated by radar and
tornado debris signature.
&&
RRHLocal storm report, Dec 9, 5:44 PM CST, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
544 PM CST Sat Dec 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM Hail 5 SW Cedar Hill 36.50N 87.06W
12/09/2023 E0.75 inch Robertson TN Public
Report from mPING: Dime (0.75 in.).
&&
RRHLocal storm report, Dec 9, 5:56 PM CST, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
556 PM CST Sat Dec 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM Hail 4 SE Bethpage 36.45N 86.27W
12/09/2023 E1.00 inch Trousdale TN Public
Estimated quarter size hail 1 mile north of
TN-25 and US-231.
&&
ACLocal storm report, Dec 9, 6:36 PM CST, 42 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
636 PM CST Sat Dec 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM Tornado 6 S Bethpage 36.40N 86.31W
12/09/2023 Sumner TN Law Enforcement
Damage reported in Castilian Springs. Time
estimated by radar.
&&
RRHThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 9, 6:34 PM CST | Severe Thunderstorm Warning | OHX | Giles, Lawrence, Wayne | 26 min |
| Dec 9, 6:43 PM CST | Severe Thunderstorm Warning | OHX | Giles, Lawrence | 47 min |
| Dec 9, 7:48 PM CST | Tornado Warning | OHX | Bedford, Coffee | 27 min |
| Dec 9, 8:05 PM CST | Tornado Warning | OHX | Bedford, Coffee | 25 min |
| Dec 9, 8:21 PM CST | Severe Thunderstorm Warning | OHX | Coffee, Grundy, Warren | 27 min |
Nearby
Tornado Warnings in Tennessee, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.